A new drama unfolded in Vitry-Sur Seine. On the morning of Saturday August 6, 2022, a 22-year-old boy was found dead after inhaling a large amount of laughing gas or nitrous oxide. Around 6:45 a.m., on a sidewalk on avenue André Maginot, the man succumbed to cardiorespiratory arrest. The firefighters who were present very quickly at the scene of the tragedy gave a long cardiac massage without being able to resuscitate him.
The girlfriend of the victim, who was present during the illness, told the police that the man had ingested during the night, via balloons, nitrous oxide used most often in the kitchen. These small metal flasks are screwed to a siphon (for whipped cream), the gas then spreads into the carboy to froth the liquid contained.
In Le Parisien published on Sunday August 7, 2022, the investigators claimed not to have “officially” determined the causes of the death of the young man. However, excessive consumption of laughing gas during the night could be the cause of cardiac arrest. “We cannot say 100% that nitrous oxide alone caused the death. The young man may have consumed alcohol or other substances during the night, but the excessive consumption and the association with d ‘other substances are very harmful anyway’. An autopsy is to be performed in the next few days.
This dangerous practice has gained momentum since 2018 and mainly concerns teenagers between the ages of 12 and 16 who seek the euphoric effects of gas. The effects of the “proto” are euphoria, giggles, visual and auditory distortions as well as hallucinations. They are quite short since they only last 2 to 3 minutes.
In France, nitrous oxide is legal and very easy to access since it can be found on sale in the form of metal cartridges on the Internet and in supermarkets, indicates the Association Addictions France. Its accessibility, facilitating misuse, has led to a legislative proposal aimed at regulating the sale of nitrous oxide and strengthening preventive actions.
Over the past two years, health authorities have warned of the dangers of this practice. Mildeca and the General Directorate of Health have identified several dozen serious cases.